Bipolar Disorder Community
Depakote Side Effects or Withdrawal Symptoms
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Depakote Side Effects or Withdrawal Symptoms

Hello,
I have realy hard time lately, you probobly know what I mean... I have soft bipolar, bipolar II with no mania. Week and a half ago after takin 250 of Depakote for about 2 months and taking 500 for about 1 month (blood work was done) my doctor decided upper me up to 750 for a week then take 1000mg. At the same day I went up to 750 I have decreased my Xanax XR cutting down frm 1.5mg to 1mg. I was taking the Xanax for almost two years. First two days on higher depakote and less xanax was fine, third and fourth i felt depressed, anxious, my head was clouded, couldn't concentrate, think, weird sensation on the face,diarrhea, weekness, sleepy, I was a wreck. Then next two days was much better, but then it started again but the symptoms are less sever, but iI still cannot concentrate and have cloudy head and derealization, face sensation, blurry vision, diarrhea anxiety that I will never be better. Two days ago I upped my Depakote to 1000mg. Yesterday, I had bad depression episode for about 3 hours in the afternoon, I was crying. I see that Depakote controlls my cycling, I am not going up and down that much. I really want it to work and live normal life :-(. My question is, are the symptoms I experience side effects of Depakote or withdrawal from Xanax???? Please help me!!!!! I am sttill taking .5 Xanax Xr in the mn and .5 in the evening so it is still there, I've just reduced the dosage!!! I also take small dosage of 600mg lithium, 25mg of lamictal and 2.5mg o Lexapro a day. Most of them my pdoc wants to get rid off. Thanks!!
Tags: diarrhea
Related Discussions
9 Comments Post a Comment
Blank
447130_tn?1225474466
I'm not a doc but it sounds a lot like me coming off xanax. Maybe it was just too fast ans the depakote change didn't help the situation. You may have to have your pdoc up your xanax and wean even slower. It takes awhile with xanax but the good news is it can be done fairly easily if done slowly.
Stay with us, we are all here to help.
Best wishes,
Erin
Blank
Avatar_m_tn
Thank You Erin,
I feels so good when somebody reads and responds to your question. I am only 29 and want to live fairly normal life. Sometimes it is so hard. It is so hard for me to find right combo of meds. Hopefully that's the xanax withdrawals not the Depakote which I realy want to work. After being on 500 for 3 days my blood level was about .22 and my doc said that after a week should be arround 50 at this dosage. i've seen some improvement but still deeped down into depression rapid cycling. Therefore; he decided upper me up to 750 and then to 1000mg, that I took twice already. How long it takes for Depakote to work at the right dosage???? Hopefully, xanax dosage reduction goes away and depakote will start working.
Thanks so much for your help!!!!
Conrad
Blank
Avatar_m_tn
Any Help??? Also, how long it takes for the Depakote to start working or reach the right concentration in the blood after bumping the dosage?
Blank
715599_tn?1230776966
I have been on depakote since August, and it has been the best thing in my life. I just started noticing severe hair loss.  I went to my Dermatologist and she has me counting how many strands I lose in a 7 day period.  I can tell you I am losing more than 150 strands a day.  My scalp is really sore and when I wash it it falls out even more.  I don;t know what to do.  I am on 1,000 milg at nighttime including sequerole.  Is there anything else I could take for the mood disorders.  This drug really controlled the highs and lows I had on a daily basis.

Margo
Blank
607502_tn?1288251140
You need to speak to your doctors.

There are a host of mood stabilisers from Lithium to Lamactil and Seroquel and others - however no one can advise but your psychiatrist and they can make the best decision - i assume you have spoken to your psychiatrist when you started noticing this side effect?

If not its important that you do, its a basic educational principle that we need to read about the drugs we take and speak to our psychiatrists and doctors when we are concerned and on any side effects being noticed.  Remember the doctors work for you not the other way around ok.

BTW : Hair loss is a side effect of depakote occuring in 5-10% of patients.

Here is a list of Depakote Side effects and information on the drug in case your doctor neglected to give it to you : www.medscape.com/druginfo/patienthandout?cid=med&drugid=1788&drugname=Depakote+Oral&monotype=patienthandout
Blank
715599_tn?1230776966
Thanks Monkey for the advice.  I have a call into my doctor and he I will have to try another medication or perhaps go on a lower dose of the depakote (1,000).  I had very few side effects, until recently with the hair loss.  I would have thought I would have had the hair loss sooner.  I have been on it since August.  My Dermatologist thinks it's my alopecia.  I had a history of that over the years.  In my early teens and then again in my late 30's.  I am now experiencing menopause.  Maybe that is it too.  It could be a combo of everything.  It's the trials and tribulations of being a woman I suppose.

    
Blank
607502_tn?1288251140
Well I do hope it all goes ok, let us know, god knows this is all hard enough on the self image without anything else !

Keep smiling, I know its hard.
Blank
715599_tn?1230776966
I went to see my Doctor and he is decreasing me off the depakote.  I am taking 1,000 mil for 2 weeks and 250 mil for 1 week and then I am done.  He is going to try to keep me on the seroquel but at an increased dose of 300 mil.  I hope this does the trick and keeps me from sane LOL.

Have a great 2009.

Ciao
Margo
Blank
715599_tn?1230776966
Well, I am down to 250 mil of depokate and so far the hair is still falling out.  Pretty soon I will be bald at this rate.  I went to see my Dermatologist and in the interim she gave me some steroid cream to rub into the scalp.  It hasn't done that much to stop the hair.  Also, the doctor upped my doze of seroquel to 300 and it's really not helping.  I am having problems with the mood swings again.  Here we go again.... more drugs.  I am tired of it; I am looking into natural ways to control this.  To many dang side effects; it's really not worth it.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1413260224
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_f_tn
Blank
Crystal413
VA
3092482_tn?1412261602
Blank
weaver71
Other
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL